Browse

You are looking at 1 - 3 of 3 items for :

  • Glucocorticoids x
  • Glucose (blood) x
  • Signs and Symptoms x
  • All content x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli, and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.
  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.
  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.
  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases
Open access

Florence Gunawan, Elizabeth George, and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.
  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.
  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.
  • Routine screening pathways have yet to be adequately validated through clinical trials.
Open access

Kamel Mohammedi, Charbel Abi Khalil, Sophie Olivier, Imane Benabad, Ronan Roussel, and Michel Marre

Summary

Hypoglycemia is a common medical emergency. It is the most frequent complication induced by anti-diabetic treatment. However, it can be observed in other conditions unrelated to diabetes such as insulinoma, autoimmune disorders, and neoplasia. Herein, we report the case of a rare cause of severe and recurrent hypoglycemia in a 77-year-old woman with a malignant solitary fibrous tumor (MSFT). A 77-year-old woman was admitted to the emergency department for loss of consciousness induced by severe hypoglycemia. Her standard laboratory findings were unremarkable. HbA1c, albumin, renal, liver, thyroid, and adrenal function tests were normal. Cerebral CT scan was also normal. At the time of confirmed hypoglycemia, the serum level of insulin and C-peptide was low. On the basis of the past medical history and the absence of other comment etiologies, a paraneoplastic cause was suspected. Thus, the diagnosis of a non-islet cell tumor-induced hypoglycemia (NICTH) was established by the presence of incompletely processed precursors of IGF2 (big IGF2) in plasma electrophoresis. However, the IGF1 level was low. Therapy with corticosteroids improved hypoglycemia and clinical symptoms. NICTH is a rare cause of hypoglycemia. It should be considered in patients with mesenchymal or malignant epithelial tumors suffering from recurrent episodes of hypoglycemia. The diagnosis will be established in the case of low serum insulin concentrations and elevated levels of big IGF2. Treatment with corticosteroids, GH, or both can improve hypoglycemic symptoms and restore plasma glucose to normal levels.

Learning points

  • NICTH is a very rare condition that should be considered in patients known to have mesenchymal or malignant epithelial tumors and suffering from recurrent episodes of hypoglycemia.
  • The diagnosis of an NICTH is established on the basis of the hypoinsulinemic hypoglycemia, the MSFT history, and the presence of paraneoplastic secretion of IGF1 or an immature form of IGF2.
  • Treatment with corticosteroids, GH, or both can improve hypoglycemic symptoms and restore plasma glucose to normal levels in NICTH.